Alert archive / Colorado / High Wind Watches in 2014
High Wind Watch 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Feb 11, 2014, 7:20 PM MST for 7 counties in Colorado. It took effect at Feb 12, 2014, 3:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2014, 7:20 PM MST (02:20 UTC)
- In effect from
- Feb 12, 2014, 3:00 PM MST
- Expired
- Feb 12, 2014, 9:00 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403 WWUS75 KBOU 120220 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 720 PM MST TUE FEB 11 2014 ...STRONG WINDS POSSIBLE IN THE FOOTHILLS WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... COZ035-036-121030- /O.NEW.KBOU.HW.A.0003.140212T2200Z-140213T1900Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 720 PM MST TUE FEB 11 2014 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. * TIMING...STRONG WINDS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. * WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 80 MPH. * IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK HIGHWAY MAY BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO VIOLENT CROSSWINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO TAKE ACTION SHOULD HIGH WINDS DEVELOP. && $$
2 follow-up statements
954 WWUS75 KBOU 120950 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 250 AM MST WED FEB 12 2014 ...STRONG WINDS POSSIBLE IN THE FOOTHILLS LATER THIS AFTERNOON THROUGH THURSDAY MORNING... COZ035-036-122100- /O.CON.KBOU.HW.A.0003.140212T2200Z-140213T1900Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 250 AM MST WED FEB 12 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING... * TIMING...STRONG WINDS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. * WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 75 MPH POSSIBLE. * IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK HIGHWAY MAY BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO VIOLENT CROSSWINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO TAKE ACTION SHOULD HIGH WINDS DEVELOP. && $$
019 WWUS75 KBOU 121600 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 900 AM MST WED FEB 12 2014 ...STRONG WINDS POSSIBLE IN THE FOOTHILLS LATE THIS AFTERNOON THROUGH THURSDAY MORNING... COZ035-036-130300- /O.UPG.KBOU.HW.A.0003.140212T2200Z-140213T1900Z/ /O.NEW.KBOU.HW.W.0007.140212T2200Z-140213T1900Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 900 AM MST WED FEB 12 2014 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON MST THURSDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON MST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...STRONG WINDS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THURSDAY MORNING IN THE FOOTHILLS. * WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 75 MPH POSSIBLE. * IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK HIGHWAY MAY BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO VIOLENT CROSSWINDS. THE STRONG WINDS MAY PRODUCE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITY AND CREATE SLIPPERY ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Feb 11, 3:13 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 11, 3:13 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 313 PM MST TUE FEB 11 2014 .SHORT TERM...THE RAP...NAM AND GFS MODELS ALL INDICATE A SHORT PERIOD OF SNOW IN THE NORTHERN MOUNTAINS THIS EVENING. RADAR DATA FROM SALT LAKE CITY HAS SHOWN AN INCREASE IN ECHOES OVER THE PAST HOUR OR TWO. A WEAK DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW ALOFT WILL APPARENTLY BE JUST ENOUGH TO GENERATE THE SNOW SHOWER ACTIVITY. PREVIOUS FORECASTS HAVE MENTIONED UP TO A COUPLE INCHES OF SNOW WITH THIS FEATURE...SO WILL NOT MAKE ANY CHANGES NOW. BREEZY CONDITIONS OVER THE MOUNTAIN PEAKS AND FOOTHILL AREAS WILL BE THE OTHER CONCERN WITH THE FORECAST. GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE OVER THE FOOTHILLS AND UP TO 55 MPH OVER PARTS OF THE CONTINENTAL DIVIDE. NORTHWESTERLY JET LEVEL WINDS UP TO 120 KNOTS WILL BE DRIVING THE WINDS OVER THE HIGH TERRAIN. MODEL CROSS SECTIONS KEEP THE STRONGEST WINDS IN THE MOUNTAINS WITH ONLY A BRIEF PERIOD WHERE THE MOUNTAIN WAVE COMES DOWN OVER THE FOOTHILLS. ON THE PLAINS...SKIES WILL CLEAR OUT DURING THE EVENING...ALLOWING TEMPERATURES TO DROP TO THE LOWER 20S. THE AIRMASS HAS BEEN WARMING TODAY UNDER THE BRISK NORTHWEST FLOW ALOFT...SO THE VERY COLD OVERNIGHT TEMPERATURES APPEAR TO BE A THING OF THE PAST. .LONG TERM...MODELS HAVE PRETTY STRONG NORTHWESTERLY FLOW ALOFT OVER THE CWA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE JET MAXIMUM IS PROGGED TO BE JUST TO OUR NORTH AND NORTHEAST THOSE FIVE PERIODS. THE QG VERTICAL VELOCITY FIELDS HAVE VERY LITTLE UPWARD MOTION FOR ANY OF THE FORECAST AREA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. MOST OF THE TIME WEAK DOWNWARD ENERGY IS PROGGED. FOR MUCH OF THE TIME THE BOUNDARY LAYER FLOW LOOKS TO BE DOMINATED BY DOWNSLOPING WINDS. CONCERNING MOISTURE...MODELS SHOW FAIRLY DEEP MOISTURE OVER THE MOUNTAINS WEDNESDAY NIGHT INTO FRIDAY...AT LEAST ON THE GFS. THE ECMWF HAS CONSIDERABLE LESS DURING THAT TIME. THE NAM IS SOMEWHERE IN THE MIDDLE. MOISTURE IS LIMITED OVER THE PLAINS THROUGH FRIDAY NIGHT ON ALL THE MODELS. THE QPF FIELDS DO SHOW LIMITED AMOUNTS OF MEASURABLE SNOWFALL OVER THE HIGH MOUNTAIN ZONES ALL FIVE PERIOD. SO CONCERNING POPS AND THE MOUNTAINS HIGHLIGHTS ...MOISTURE IS GOOD ON THE GFS...POOR ON THE ECMWF. THERE IS WARM AIR ADVECTION MUCH OF THE TIME AND TEMPERATURES ARE WARMER THAN THEY SHOULD BE FOR OPTIMUM CRYSTAL GROWTH IN THE HIGH COUNTRY. THERE IS PRETTY DECENT WIND SPEEDS AND DIRECTION TO AID IN OROGRAPHIC ENHANCEMENT HOWEVER. THERE IS LITTLE HELP IN THE SYNOPTIC SCALE ENERGY DEPARTMENT AND THE MOISTURE IS SOMEWHAT QUESTIONABLE. QPF FIELDS POINT TO ADVISORY AMOUNTS...MAYBE. WILL LEAVE WATCH HIGHLIGHTS ALONE AT THIS TIME. WILL NEED ZERO POPS FOR THE PLAINS. CONCERNING TEMPERATURES...THURSDAY'S HIGHS LOOK TO BE 3-5 C WARMER THAN WEDNESDAY'S. FRIDAY'S HIGHS ARE A TAD COOLER ON FRIDAY. FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...FAIRLY STRONG WESTERLY FLOW ALOFT IS PROGGED SATURDAY AND SUNDAY. ON MONDAY AND TUESDAY...THE FLOW ALOFT DECREASES A BIT AND IS MOSTLY WESTERLY. THERE IS SOME ALPINE MOISTURE SUNDAY AND SUNDAY NIGHT ...BUT NOTHING GREAT. THE REST OF THE DAYS ARE PRETTY DRY... ESPECIALLY OVER THE PLAINS. TEMPERATURES LOOK TO STAY ABOVE SEASONAL NORMALS ALL FOUR DAYS. && .AVIATION...NO AVIATION IMPACTS EXPECTED THROUGH THE NEXT 24 HOURS. SOUTH AND SOUTHWESTERLY WINDS ARE EXPECTED TO CONTINUE OVERNIGHT AND WEDNESDAY. CEILINGS WILL REMAIN HIGH AND VISIBILITIES SHOULD REMAIN UNLIMITED. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING FOR COZ031-033-034. && SHORT TERM...DANKERS LONG TERM....99 AVIATION...DANKERS
Hazardous weather outlook, Feb 11, 10:25 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1025 AM MST TUE FEB 11 2014 COZ030>051-121730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1025 AM MST TUE FEB 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK DISTURBANCE PASSING OVER THE STATE TONIGHT WILL BRING LIGHT SNOW TO THE NORTHERN MOUNTAINS. SNOW ACCUMULATIONS UP TO 2 INCHES ARE POSSIBLE OVERNIGHT. WEST WINDS WILL ALSO INCREASE OVER THE MOUNTAIN PASSES AND EAST SLOPES WITH GUSTS AROUND 50 MPH BY THIS EVENING. NO OTHER HAZARDOUS WEATHER IS EXPECTED OVER THE NORTHEAST COLORADO PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEATHER SYSTEM WILL BRING SNOW...POSSIBLY HEAVY...AND STRONG WIND TO THE HIGH MOUNTAINS LATE WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING. GUSTS BETWEEN 50 AND 65 MPH WILL CAUSE POOR VISIBILITIES IN BLOWING SNOW CAUSING HAZARDOUS TRAVEL CONDITIONS ON ICY AND SNOWPACKED ROADS. THESE STRONG WINDS WILL LIKELY SPREAD INTO THE FOOTHILLS AND ADJACENT PLAINS...CAUSING AREAS OF BLOWING SNOW. SNOW OVER THE MOUNTAINS WILL DECREASE THURSDAY NIGHT INTO FRIDAY WITH MOSTLY DRY CONDITIONS THROUGH SATURDAY THEN INCREASE AGAIN SUNDAY. THE PLAINS ARE EXPECTED TO REMAIN DRY THROUGHOUT THE PERIOD. TEMPERATURES WILL BE WARMING THROUGH MOST OF THE PERIOD WITH READINGS ABOVE NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:51 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 43 hr |
| Feb 12, 9:00 AM MST | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more | 18 hr |
Nearby
High Wind Watches in Colorado, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.